Drug-Drug Interactions Associated with Kinase Inhibitors - Pharmacodynamics

Pharmacodynamic Drug Interactions

Pharmacodynamic drug interactions occur when co-administered drugs with similar mechanisms of action cause the same physiological outcome.1 These interactions are classified as either:1

  • Synergistic: when the effect of two drugs is greater than the sum of their individual effects;
  • Antagonistic: when the effect of two drugs is less than the sum of their individual effects; or
  • Sequence-dependent: when the order in which two drugs are given modulates their effects.

Clinical Relevance of QTc Prolongation

A common cause of withdrawal or restriction of marketed drugs has been QTc interval prolongation associated with polymorphic ventricular tachycardia or Torsades de pointes.2 QTc interval prolongation and subsequent development of Torsades de pointes is a severe and life-threatening side effect of drug therapy.3 Exposure to a drug that prolongs the QTc interval or the development of a risk factor, such as bradycardia, hypokalemia or high drug concentration, is more likely to cause exaggerated QT prolongation in a susceptible patient than in a non-susceptible one.2 As well, it is thought that even small drug-associated increases in the QTc interval may cause some risk of Torsades de pointes in a given population if sufficiently large numbers of patients are exposed.2

QTc Prolongation and Kinase Inhibitors

QTc interval prolongation has frequently been reported with kinase inhibitor use.3 At the molecular level, kinase inhibitors are thought to block hERG K+ channels, which causes a change in electrical flow and delayed pulse conduction at the cellular level.3 As a result, the QT interval is prolonged at the tissue level (see figure below). A list of QTc prolongation kinase inhibitors can be found on the CredibleMeds® website.

Concomitant use of one or more QTc prolonging drugs along with kinase inhibitors that cause QTc prolongation is thought to increase the risk for QTc interval prolongation. In addition, when plasma levels of QTc interval prolonging drugs, are increased, by for instance, inhibition of CYP3A4, this risk is further increased.3

Suggested mechanism of action QTc prolongation with kinase inhibitors

(click to enlarge)

The propensity of an individual kinase inhibitor to cause QTc interval prolongation is thought to be a function of its chemical structure and plasma concentration. QTc prolongation may be further increased through CYP-inhibition by another drug, or by concomitant use of other drugs that can prolong the QTc interval (e.g. sotalol).3 Drug-drug interactions that cause prolongation of the QT interval are rare, but they can have fatal consequences.3

References

  1. Scripture CD, Figg WD. Drug interactions in cancer therapy. Nat Rev Cancer 2006; 6: 546-558.
  2. Roden DM. Drug-induced prolongation of the QT interval. N Engl J Med 2004; 350: 1013-1022.
  3. van Leeuwen RW, van Gelder T, Mathijssen RH, Jansman FG. Drug-drug interactions with tyrosine-kinase inhibitors: a clinical perspective. Lancet Oncol 2014; 15: e315-326.
Last update: 17 July 2015